Ever since Robin Birthisel was diagnosed with a slow-growing type of multiple myeloma 10 years ago, she’s experienced unpleasant side effects caused not only by the cancer itself, but also by the drugs used to treat it.
“I’ve had fatigue, nausea and vomiting, bone and joint pain, and numbness and pain in my hands and feet,” says Robin, 55.
Chemotherapy put the cancer into remission, but Robin’s symptoms persisted.
Every Tuesday afternoon for the last seven years, I've visited MD Anderson to help cancer patients and families in the palliative care...
"At this point, there isn't anything else we can do for you."
That sentence is one that cancer patients never want to hear their doctor say. It implies a finality, an ending, a loss of hope and a fear-come-true that we never want to face. The fear of hearing those words is something many cancer patients live with every day.
So what do you do when it's your doctor saying something like this to you? How do you react...